- Azurity Pharmaceuticals, who produce a medication known as Zenzedi, have issued a voluntary recall due to a manufacturing error.
- The medication is used to treat ADHD and narcolepsy.
- Experts say that, if the incorrect medication is consumed, it could have significant side effects.
A type of ADHD medication is being recalled after a Nebraska pharmacist opened a container for ADHD medication and discovered it contained the wrong pills.
Zenzedi is a drug that is used to treat attention deficit hyperactivity disorder (ADHD) and narcolepsy. Azurity Pharmaceuticals, the company that produces the medication, announced the nationwide action—which affects one lot—on January 24.
“To date, Azurity has not received any reports of serious adverse events related to this recall,” the company said in its recall
According to a statement published by the company, and publicized by
Dr. Bryan Shapiro (MD, MPH), an assistant clinical professor of psychiatry at the University of California-Irvine, says that this recall is hitting patients when they are already struggling to obtain their ADHD medication due to shortages.
“We’re at a time right now where patients are having a hard time getting their ADHD medications in general…there’s been this milieu of frustration, and challenges getting the medication they need for ADHD.”
Shapiro’s other concern is that those who may have taken the incorrect medication, which is a sedative and an antihistamine, could be facing the impacts of not taking the correction medication while also dealing with issues stemming from taking a different pill that provides the opposite effects.
“So the patient could be experiencing withdrawal from stimulants, while at the same time being exposed to a drug that decreases alertness, increases sedation,[and] a variety of other side effects that can increase the risk of a variety of things like vehicle accidents or other potential problems,” Shapiro said.
Dr. Farah Khorassani (PharmD), associate clinical professor at the University of California-Irvine and a psychiatric pharmacist, said safety measures at the pharmacy mean the pills were flagged early.
“When verifying medications, many pharmacists compare the pills counted in the vial to an image of a pill that is available through different softwares or databases. If that doesn’t match, the pharmacist would identify it,” Khorassani said.
She said it’s unclear how the wrong pills could have been put in the bottle.
“This is hard to answer without knowing their manufacturing process. My guess would be that they were also bottling the other medication found in the bottle at the same facility and that there was an error. But it’s hard to tell,” Khorassani said.
Azurity Pharmaceuticals is urging patients who are concerned that they may be affected by the recall to contact their health provider. The lot of medication that has been recalled was shipped to wholesalers between Aug. 23 and Nov. 29 last year. The incorrect tablets are white and round while Zenzedi are light yellow and hexagon-shaped.
The recalled lot number is F230169A.
The medication affected is the 30mg dose and anyone who is concerned that they may have ingested the incorrect medication is urged by the company to contact them.
If you are someone affected by the recall, Shapiro says that it’s important people understand that there are other options available other than Zenzedi.
“Zenzedi is not a unique medication formulation. It’s dextroamphetamine. And there are other generic forms of dextroamphetamine that should be available as a substitute while this recall process is addressed.”
Name brands of these replacement drugs include Dexedrine and Dextrostat.
Khorassani says that, if you are concerned that you have been impacted by the recall, that you should contact your pharmacy for confirmation and next steps.
“If there is a concern that their current medication could be the mislabeled batch, contact your pharmacy to confirm the medication you received is correct. Those filling prescriptions for this medication should double-check with their pharmacist to ensure the pills in the bottle are the correct medication.”
Zooming out, Shapiro says he’s worried, as more medications come on the market to treat ADHD that further issues could surface.
“The more new forms of the same drug you introduce, the more chances there are for error because it’s just an additional product that’s being brought.”
A lot of ADHD medication is being recalled after a pharmacist opened a pill bottle containing the wrong pills.